Texas, 2011

Wildfire in Texas, August 3 to 5, 2011

August 3 to 5, 2011 · NWS SHV · 1 event in 1 county or zone

Ambient temperatures near 110 degrees, very low relative humidity values, winds near 10 mph with higher gusts and drought conditions were the ingredients needed for a very large grass fire across Titus County in Northeast Texas. The fire, nearly 1058 acres in size, was located near the community of Talco, Texas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Ambient temperatures near 110 degrees, very low relative humidity values, winds near 10 mph with higher gusts and drought conditions were the ingredients needed for a very large grass fire across Titus County in Northeast Texas. The fire, nearly 1058 acres in size, was located near the community of Talco, Texas. The Forest Service was called in to help control the fire. The fire threatened 17 homes and 75 outbuildings but only one small building was lost. One fire fighter was taken to a local hospital because of heat exhaustion. A heavy helicopter was brought in to drop water on the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 3, 10:04 AM CST, 56 minutes earlier.

Area forecast discussion, Aug 3, 10:04 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1104 AM CDT WED AUG 3 2011

.DISCUSSION...
TEMPS THE MOST PART THIS MORNING RUNNING VERY CLOSE TO TUE/S
PACE...WITH A COUPLE OF THE NRN SITES RUNNING 2-4 DEGREES ABOVE.
DEW POINTS SEEM TO BE RUNNING A BIT WARMER. HAVE MADE SOME VERY
MINOR TWEAKS TO THE TEMPS AND DEW POINTS...RAISING HEAT INDICES
IN SOME LOCATIONS. EXCESSIVE HEAT WARNING WILL REMAIN AS IS.
OTHERWISE...ADDED SOME 20 POPS EVERYWHERE EXCEPT E TX. WITH CAPE
VALUES OVER 5500...LATE DAY ISOLATED SHOWERS/THUNDERSTORMS ARE NOT
OUT OF THE QUESTION. /12/

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE UPCOMING 18Z TAF PERIOD. A
SCT AC FIELD OVER NE TX/SE OK/SE OK//NW LA WILL GRADUALLY ERODE BY
EARLY AFTERNOON...WITH A SCT CU FIELD AT BEST DEVELOPING BY 18-19Z.
CAN/T RULE OUT ISOLATED CONVECTION DEVELOPING AFTER 20Z GIVEN THE
EXTREME HEAT...ALTHOUGH WILL NOT MAKE MENTION IN THE TAFS ATTM...AND
WILL AMEND AS NECESSARY. ANY CONVECTION THAT DEVELOPS SHOULD
DIMINISH SHORTLY AFTER SUNSET...WITH SOME SCT AC PERSISTING
OVERNIGHT WHERE THE CONVECTION DEVELOPS. SW WINDS 5-10KTS WILL
BECOME S AND DIMINISH TO 5KTS OR LESS AFTER 00Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 109  81 108  81 106 /  20  10  10  10  10
MLU 107  81 107  80 104 /  20  10  10  10  20
DEQ 111  80 110  78 108 /  20  10  10  10  20
TXK 110  81 109  80 107 /  20  10  10  10  10
ELD 107  80 107  78 105 /  20  10  10  10  20
TYR 110  83 109  82 107 /  10  10  10  10  10
GGG 110  83 109  82 107 /  10  10  10  10  10
LFK 108  80 107  80 105 /  10  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

12/15
Hazardous weather outlook, Aug 3, 10:18 AM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1118 AM CDT WED AUG 3 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-041200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1118 AM CDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR TODAY. TEMPERATURES
WILL RANGE FROM 104 TO 112 DEGREES...WITH HEAT INDEX VALUES
REACHING INTO THE 110 TO 120 DEGREE RANGE. PRECAUTIONS TO PROTECT
AGAINST THE HEAT WILL BE NEEDED TODAY FOR EXTENDED TIME SPENT
OUTDOORS...OR IN AN INSUFFICIENTLY COOLED BUILDING.

A FEW ISOLATED THUNDERSTORMS MAY BE POSSIBLE...MAINLY OVER THE
EASTERN HALF OF THE REGION. GUSTY WINDS AND FREQUENT LIGHTNING
WILL ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

LITTLE IF ANY RAIN WILL OCCUR DURING THE NEXT FEW DAYS...AS THE UPPER
RIDGE REMAINS PARKED DIRECTLY OVER THE FOUR STATE REGION. AS A
RESULT...HIGH TEMPERATURES WILL CONTINUE TO SOAR WELL ABOVE 100
DEGREES ACROSS THE REGION. PRECAUTIONS TO PROTECT AGAINST THE
HEAT WILL BE NEEDED THROUGH AT LEAST SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Titus

When
August 3, 11:00 AM CST to August 5, 8:00 PM CST
Where
Titus forecast zone
Injuries
1 direct, 0 indirect
Property damage
$500
Reported by
Broadcast Media
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319872.